Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 185, NWS Blacksburg, VA

July 18, 2025Patrick County, Virginia; Stokes County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2025, 2:09 PM EDT for Patrick County, Virginia; Stokes County, Surry County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2025, 2:09 PM EDT (18:09 UTC)
Expired
Jul 18, 2025, 2:33 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Stokes County, NC, Surry County, NC, Patrick County, VA

The radar

The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:09 AM EDT, 7 hours earlier.

Area forecast discussion, Jul 18, 7:09 AM EDT, 7 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
709 AM EDT Fri Jul 18 2025

.SYNOPSIS...
The weather pattern remains unchanged with a stalled frontal boundary
just north of the area, and a continuous supply of moisture to
fuel a daily threat for showers and thunderstorms. The greatest
coverage of storms is expected during the afternoon and evening
hours, coinciding with the peak heating of the day. Isolated
damaging winds and flash flooding are possible. This summertime
pattern continues through the weekend and into next week, with
warm and muggy conditions persisting.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM EDT Friday...

Key Messages:

1) Flood Watch in effect from Noon-Midnight.

2) Thunderstorms capable of excessive rainfall and damaging
wind gusts are possible.

The larger scale flow pattern remains unchanged with a much
stronger than average subtropical ridge over Florida and the
eastern Gulf, up to 3 standard deviations stronger than July
norms, and a weak negative anomaly across the Northern Tier of
the country caused by a more southerly than average jet stream
for July. The squeeze play between these features causes the jet
stream itself to be stronger than average, with occasional
speed maxima of 120 kts/140 mph. This will allow systems in the
northern tier of the country to remain progressive and
temperatures near and to the south of systems' fronts to remain
oppressive. It will also foster above average moisture
availability into fronts due to the stronger than average Gulf
inflow/boundary layer moisture convergence caused by the
anomalous flow pattern. I saw a meme yesterday floating around
social media that we have eclipsed 3000 flash flood warnings
for the CONUS since January 1st, the most issued this year
(calendar basis) since 1986...and the map mosaic was literally
covered with warning footprints from Texas to New York...
suggesting that most areas within this corridor had been under
a warning at some point in time since the beginning of the
year...heavily weighted no doubt to the weather pattern that has
set up so far this summer.

Anyhow, this pattern, featuring the front to our north which is
being energized by the westerly waves coming across the Ohio
Valley will undoubtedly continue to provide focus for more
storms in the coming days ahead...leading to both an enhanced
flash flood risk and severe weather risk.

Just focusing on today, we have issued another Flood Watch which
encompasses the entire CWA...Noon through Midnight (see Hydro
discussion at the bottom of this AFD for details). Expectation
is for scattered to numerous thunderstorms to develop this
afternoon with transient organizational structures that should
be sufficient for a scattered damaging wind threat. This appears
to be largely in response to the eastward progression of an MCV
currently near the IN/OH/KY border. A compact belt of enhanced
mid-level westerlies should steer any deep convection that
develops in advance of the MCV to cross the northern Mid-
Atlantic this afternoon leading to multicell clusters and or an
actual MCS that would cross the Virginias this afternoon and
evening. HREF guidance suggests the greatest rainfall from this
feature to fall over the Shenandoah valley with probabilities
exceeding 50% for an inch or more of rainfall for our
northeastern CWA...generally northeast of the Roanoke
Valley...including Bedford and Lynchburg. A moderate risk for
excessive rainfall, level 3 of 4, runs adjacent to our northeast
CWA border with NWS LWX, and a Slight Risk, level 2 of 4 covers
our entire forecast area. With potential for outflow from this
MCS to reach into our CWA from the north, and for storms to
redevelop along the length of the Blue Ridge into NC and then
congeal over the foothills and piedmont this evening, decided to
issue a flood watch for the entire CWA. There will be some
voids, or holes in the QPF, were folks get a lot less, parts of
the NRV and ROA Valley potentially being one of those voids, but
rather than having a donut hole within a larger scale watch,
chose to avoid the donut.

Temperatures will continue to favor something close to the
seasonal norm with highs in the 80s to lower 90s. With dewpoints
in the upper 60s to mid 70s, these factors will allow heat
indices to reach 100 degrees (feel-like temperature) or so
across the piedmont. Cloud cover, showers, and downdraft breezes
created by near-by thunderstorms should help mitigate the heat.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 200 AM EDT Friday...

Key Messages:

1) Confidence is high for scattered showers and thunderstorms each
afternoon with the highest odds on Saturday.

2) Warm and humid conditions will continue throughout the weekend.

3) Any stronger storms pose a risk of localized flash flooding,
damaging winds, and frequent lightning.

A broad upper level ridge across the Gulf Coast will halt the
progress of a frontal boundary trying to dive southward on Saturday.
The frontal boundary may buckle back northward a little on Sunday,
but another notable push southward could come by Monday. Warm and
humid conditions combined with orographical and synoptic lift will
produce scattered showers and thunderstorms each afternoon. Any of
the stronger storms may cause heavy rainfall leading to localized
flash flooding, damaging winds from wet microbursts that could blow
down trees and power lines, and frequent lightning. High pressure
across eastern Canada may nudge southward by Monday night and start
to wedge against the eastern slopes of the Blue Ridge.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 200 AM EDT Friday...

Key Messages:

1) Confidence is moderate for scattered showers and thunderstorms in
the mountains each afternoon.

2) Slightly cooler air could make conditions more stable on Tuesday
due to high pressure wedging east of the Blue Ridge.

High pressure could wedge against the eastern slopes of the Blue
Ridge on Tuesday, which would bring an easterly flow across the
Piedmont. The more stable marine air being advected from the
Atlantic Ocean could allow slightly cooler conditions and confine
any convection to the west of the Blue Ridge. However, high pressure
should head eastward by the middle of the week, which will weaken
the wedge. With the heat and humidity recovering during Wednesday
and Thursday, chances of afternoon showers and thunderstorms will
rise again. Any stronger storms may bring a threat of locally heavy
rainfall, gusty winds, and frequent lightning.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
As of 700 AM EDT Friday...

Note, there are comms issues with respect to seeing the Metar
from BLF and LWB (WV terminals)...you can dial into the ASOS at
BLF and AWOS at LWB, but neither station's Metars are being
broadcast.

Mostly VFR conditions expected to prevail until cloud build ups
lead to scattered showers and thunderstorms this afternoon with
MVFR or lower ceilings in the vicinity of thunderstorms.

For all terminals high confidence for VCTS beginning 18Z with
Tempo MVFR and possibly brief IFR at some point in time favoring
mid to late afternoon 19Z-23Z. During that time expect lots of
thunderstorm outflow boundaries to be moving around resulting in
variable wind directions and potential for higher wind gusts.
General winds today are expected to be out of the west-
southwest. An MCS is expected to form over northern WV/VA and
move ESE later in the afternoon. This should bring winds around
to the northeast for ROA/LYH toward 00Z.

For tonight, storms are expected to dissipate by midnight with
clearing leading to patchy fog and stratus for the overnight.

.EXTENDED AVIATION OUTLOOK...

The summer pattern continues through the weekend and into next week,
with daily chances of afternoon storms. VFR conditions are expected
to be present the majority of the time for all terminals, but when
afternoon storms hit, sub-VFR conditions will briefly occur until
they pass. With a moist airmass, nightly patchy fog will also be a
concern, which could cause nightly sub-VFR reductions in
visibility and cigs.

&&

.HYDROLOGY...
As of 500 AM EDT Friday...

Flood watch for the entire forecast area from Noon-Midnight.
There is a slight risk (level 2 of 4) for excessive rainfall.

Streams across the hydrologic service area are generally running
above normal. Parts of the Dan River and upper James River
basins are near the 90th percentile. Most other basins are
between the 50th and 90th percentile...not your typical July.

The wet pattern that we are in suggests "watch-out". PWATs have
remained near 2 inches since the beginning of the month leading
to high rain efficiency.

As for today, watching a steady supply of deep tropical
moisture that extends from the Gulf into a frontal zone to our
north. This moisture will contain ample instability for storms
to draw on as MUCAPE values exceed 3,000 J/kg across much of
WV/VA and points south. The primary focus this afternoon and
evening will be the potential for an area of organized
thunderstorm activity to emanate from the north...storms
developing on a front that is forecast to sag south into central
VA by late in the day and become oriented northwest-to-
southeast with time. The front acting as a focal point for lift
will allow for widespread shower and thunderstorm activity in
addition to backbuilding thunderstorms upstream. WPC has
highlighted an area just north of our county warning area (the
Shenandoah Valley) with a moderate risk, level 3 of 4, for
excessive rainfall. Those counties which border this moderate
risk will have the greatest chance for receiving excessive
rainfall this afternoon...Bath, Alleghany, Rockbridge,
Botetourt, Amherst, Bedford, City of Lynchburg, Buckingham,
Appomattox, and Charlotte. 1 hour flash flood guidance (FFG) in
these areas is 1.5 inches in an hour. 3 hour FFG and 2.5 inches.
6 hour FFG is around 3 inches. Rain rates expected with these
storms may eclipse 4 inches an hour. HREF probabilities of
exceeding 3 and 6 hour FFG values are over 70% through the late
afternoon for the Shenandoah Valley. Probabilities of exceeding
3 inches of rainfall are over 70% for the afternoon period, and
over 25% for exceeding 5 inches of rain...again targeting the
Shenandoah Valley, but close enough that Emergency Managers
within our bordering counties should take note because there is
always some margin of error in the models with respect to
geographic placement.

As for the remainder of our service area, we are still looking
at airmass (peak heating of the day) driven storms that will be
rain efficient...with potential for localized flash flooding.
Storms will once again develop on the favored higher terrain by
early afternoon then drift into the foothills and piedmont. If
storms merge or train over the same area, resulting in
persistent, or repetitive rounds of rainfall, then flash
flooding will occur.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from noon EDT today through this evening for
     VAZ007-009>020-022>024-032>035-043>047-058-059.
NC...Flood Watch from noon EDT today through this evening for
     NCZ001>006-018>020.
WV...Flood Watch from noon EDT today through this evening for
     WVZ042>044-507-508.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PW
LONG TERM...PW
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, Jul 18, 5:33 AM EDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
533 AM EDT Fri Jul 18 2025

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-190945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
533 AM EDT Fri Jul 18 2025

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, some storms this afternoon may become severe and
produce damaging winds that could blow down trees and power lines.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong storms on Saturday may provide heavy rainfall that could lead
to localized flash flooding. In addition, a few storms may become
severe and produce damaging winds that could blow down trees and
power lines.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PW

In the hours before

Local storm report, Jul 18, 12:14 PM EDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1214 PM EDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Tstm Wnd Dmg     1 SSW Montvale          37.37N 79.74W
07/17/2025                   Bedford            VA   Emergency Mngr

            Tree down.

&&

AB
Local storm report, Jul 18, 12:16 PM EDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1216 PM EDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Tstm Wnd Dmg     3 S Thaxton             37.31N 79.63W
07/17/2025                   Bedford            VA   Emergency Mngr

            Tree down.

&&

AB
Local storm report, Jul 18, 12:17 PM EDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1217 PM EDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Tstm Wnd Dmg     3 ESE Thaxton           37.33N 79.58W
07/17/2025                   Bedford            VA   Emergency Mngr

            Tree down.

&&

AB
Special weather statement, Jul 18, 12:51 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1251 PM EDT Fri Jul 18 2025

VAZ043-181715-
Henry VA-
1251 PM EDT Fri Jul 18 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN HENRY COUNTY AND THE CITY OF MARTINSVILLE THROUGH 115 PM
EDT...

At 1250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanville, or near Bassett, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martinsville...
Bassett...
Sanville...
Stanleytown...
Villa Heights...
Collinsville...
and Fieldale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3665 8006 3668 8008 3670 8008 3672 8009
      3675 8009 3681 7988 3680 7984 3674 7981
      3663 7984
TIME...MOT...LOC 1650Z 245DEG 8KT 3671 8002

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:27 PM EDTSpecial Weather StatementRNKSmyth33 min
Jul 17, 8:37 PM EDTSpecial Weather StatementRNKSmyth, Tazewell23 min
Jul 17, 9:04 PM EDTSpecial Weather StatementRNKBland, Tazewell41 min
Jul 17, 9:40 PM EDTSpecial Weather StatementRNKBland, Wythe50 min
Jul 18, 2:53 AM EDTFlood WatchRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more21 hr
Jul 18, 12:51 PM EDTSpecial Weather StatementRNKCity of Martinsville24 min
Jul 18, 1:35 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville40 min
Jul 18, 2:19 PM EDTSpecial Weather StatementRNKCity of Danville26 min
Jul 18, 3:15 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Pulaski, Roanoke, City of Radford60 min
Jul 18, 3:26 PM EDTSevere Thunderstorm WarningRNKFranklin64 min
Jul 18, 3:28 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke, City of Roanoke47 min
Jul 18, 3:34 PM EDTSpecial Weather StatementRNKBotetourt26 min
Jul 18, 3:36 PM EDTSpecial Weather StatementRNKCarroll, City of Galax24 min
Jul 18, 3:47 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington28 min
Jul 18, 3:56 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Patrick64 min
Jul 18, 4:02 PM EDTSpecial Weather StatementRNKBotetourt28 min
Jul 18, 4:11 PM EDTAreal Flood AdvisoryRNKCarroll, City of Galax3 hr
Jul 18, 4:12 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin63 min
Jul 18, 4:21 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista39 min
Jul 18, 4:33 PM EDTSpecial Weather StatementRNKBuckingham27 min
Jul 18, 4:36 PM EDTSpecial Weather StatementRNKCampbell54 min
Jul 18, 5:01 PM EDTAreal Flood AdvisoryRNKFranklin, Henry, Patrick3 hr
Jul 18, 5:03 PM EDTSpecial Weather StatementRNKBuckingham27 min
Jul 18, 5:07 PM EDTSpecial Weather StatementRNKAppomattox, Campbell23 min
Jul 18, 5:30 PM EDTSpecial Weather StatementRNKAppomattox, Campbell30 min
Jul 18, 5:40 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte46 min
Jul 18, 5:51 PM EDTAreal Flood AdvisoryRNKBuckingham3 hr
Jul 18, 5:59 PM EDTAreal Flood AdvisoryRNKAppomattox, Campbell3 hr
Jul 18, 6:10 PM EDTSevere Thunderstorm WarningRNKHalifax31 min
Jul 18, 6:19 PM EDTAreal Flood AdvisoryRNKAppomattox, Buckingham3 hr
Jul 18, 6:46 PM EDTSpecial Weather StatementRNKPulaski, City of Radford29 min
Jul 18, 2:52 PM EDTSpecial Weather StatementRNKSurry23 min
Jul 18, 4:49 PM EDTSpecial Weather StatementRNKCaswell41 min
Jul 18, 5:11 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham64 min
Jul 18, 6:03 PM EDTSpecial Weather StatementRNKPerson27 min
Jul 18, 7:23 PM EDTSpecial Weather StatementRNKWilkes37 min
Jul 18, 7:59 PM EDTSpecial Weather StatementRNKYadkin31 min
Jul 18, 3:42 PM EDTSpecial Weather StatementRNKMonroe33 min
Jul 18, 6:49 PM EDTSpecial Weather StatementRNKMonroe26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2025Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.